a sad and depressed woman crying

Proton pump inhibitors, or PPIs, are widely used for a range of digestive tract difficulties. These popular pills, including esomeprazole (Nexium), lansoprazole (Prevacid), omeprazole (Prilosec) and pantoprazole (Protonix), are used to heal ulcers, control acid reflux and ease indigestion. They work very well to block acid secretion. However, scientists have discovered that these drugs have troubling side effects. They can increase the chance of liver disease, and have been linked to kidney damage. In addition, PPIs have been associated with infections, dementia, heart disease, weakened bones and fractures, blood disorders and nutritional deficiencies. But now there is a new concern: could a heartburn drug cause depression?

Feeling Bad on Prilosec:

Q. I have taken Prilosec for almost three months. During this time, I have experienced some of the worst days in my life.
While on this drug I am experiencing severe anxiety, nervousness and depression. I feel like I am going nowhere.

I want to stop taking this drug, but the withdrawal is awful. Whenever I don’t take a dose, I get horrible heartburn. Is there a way to get off this medicine?

Does a Heartburn Drug Cause Depression?

A. Proton pump inhibitors (PPIs) are powerful acid-suppressing drugs. They help heal stomach ulcers and can relieve symptoms of GERD (gastroesophageal reflux disease).

Most people assume that PPIs only exert their effects in the stomach. Research suggests, however, that PPIs have effects throughout the body.

A new study shows that these medications may impact the brain (Laudisio et al, International Psychogeriatrics, online Sep. 13, 2017). More than 300 elderly Italians participated in the study, answering questions about their mood as well as their use of proton pump inhibitors such as omeprazole (Prilosec). People taking a PPI were about twice as likely as other individuals to report depression or anxiety.

The authors conclude,

“Use of PPIs might represent a frequent cause of depression in older populations; thus, mood should be routinely assessed in elderly patients on PPIs.”

Getting Off a PPI:

Stopping a PPI suddenly can trigger rebound hyperacidity. Heartburn symptoms like those you’ve experienced may become more intense. Gradual withdrawal over several weeks or months is a better approach. You can learn more about getting off PPIs in our Guide to Digestive Disorders. You will also find other ways to deal with heartburn with fewer side effects.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. ray
    Reply

    I have tried them all. In most cases, baking soda or vineagar work just as well.

  2. Sherri
    PA
    Reply

    I went to my gastroenterologist about getting off Nexium after taking it for several years. He treated me like a 3 year old, practically patting me on the head and telling me to continue taking it to avoid cancer. I have an appointment with a new doctor in a month.

  3. HelenM
    Modesto
    Reply

    I was taking an anti-depressant at the same time while on Protonix. Oh, did I love that medication! I went from the heartburn queen of the world to being able to have anything for dinner, particularly spaghetti (it was the tomato sauce) without suffering when I laid down, nor during the night.

    I used to keep Tums at the ready, sticking some into my mouth all night long. Now that was enough to give me depression! However in 2010 I decided I was taking too much medication and began cutting back on the not strictly necessary ones, including protonix. I went on a long term decrease, first skipping one day a week. When I went to two days a week, I added an OTC on those days.

    Eventually I was off protonix and taking only the OTC, Prilosec. Same process. Took time; however it worked. The heartburn was just gone; perhaps the problem had been healed. Maybe it was getting diagnosed and treated for the H Pylori that was the key. I don’t know. Now I am taking opdivo for terminal cancer and the heartburn has returned.

    So far I am sticking to generic Tums, fighting the desire for a scrip med. Not going to null out my effort to wean off it and then wean off the OTC. Whether it makes a difference now or not, it does in my mind. That’s enough reason to be careful.

  4. Caroline C
    Reply

    My husband was able to gradually get off long-term Nexium 40 mg by taking less, then omedprazole 20 mg, and then nothing with no obvious symptoms. About that time he started increased asthma symptoms which his asthma dr. was not able to lessen significantly which caused many problems.

    After a year of trying to deal with with sleep, coughing, tight chest, and not being to sleep with CPAP, and loss of energy, he was sent to a pulmonologist who referred him to his gastroenterologist. His firm diagnosis is reflux with no acid burning. He is having to return to Nexium, but it will probably require months in order to minimize the breathing difficulties.

    We encourage folks to be VERY watchful. We knew that uncorrected reflus or GERD could cause asthma, but not without stomach/esophagus symptoms.

  5. antoinette
    missouri
    Reply

    PPIs will inhibit the absorption of Synthroid thus causing a return to the symptoms that caused me to take Synthroid in the first place. One of those symptoms was depression.

  6. Michael
    Chambersburg, Pa.
    Reply

    In the past year, I have been taken from omeprazole 3x daily to once a day; famcyclovir 2xdaily to once a day; and, I receive therapy for PTSD as needed rather than once a week. My doctor is young, smart, and up to date on many things medical. I take some natural herbs, I juice, and exercise daily. My handful of meds 3xdaily has been reduced

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.